Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 45, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Aug 20, 2009, 4:11 PM EDT for Hocking County, Pickaway County, Ross County, Ohio. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 4:11 PM EDT (20:11 UTC)
- Expired
- Aug 20, 2009, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Hocking County, OH, Pickaway County, OH, Ross County, OH
The radar
The Cincinnati radar (KILN), 86 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:15 PM EDT | HAIL 1 | 2 Sw Kingston, OH | |
| Aug 20, 4:20 PM EDT | TORNADO | 2 S Kingston, OH | A BRIEF WEAK TORNADO TOUCHDOWN OCCURRED ALONG DRY RUN ROAD NEAR KINNIKINNICK CREEK...RESULTING IN SOME MINOR CROP DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KILN 202011
TORILN
OHC073-129-141-202045-
/O.NEW.KILN.TO.W.0045.090820T2011Z-090820T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN HOCKING COUNTY IN CENTRAL OHIO...
SOUTHEASTERN PICKAWAY COUNTY IN CENTRAL OHIO...
CENTRAL ROSS COUNTY IN SOUTHWEST OHIO...
* UNTIL 445 PM EDT.
* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR NORTH FOLK VILLAGE...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORTH FOLK VILLAGE...
CHILLICOTHE...
KINGSTON...
IN ADDITION...ANDERSONVILLE...MOORESVILLE...HALLSVILLE...WHISLER...
LAURELVILLE AND ADELPHI ARE NEAR THE PATH OF THIS DANGEROUS
THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
&&
LAT...LON 3935 8269 3936 8274 3931 8275 3925 8314
3938 8322 3955 8275 3955 8274 3935 8266
TIME...MOT...LOC 2011Z 252DEG 28KT 3934 8308
$$
HAWBLITZEL1 follow-up statement
000
WWUS51 KILN 202029
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT THU AUG 20 2009
OHC073-129-141-202045-
/O.CON.KILN.TO.W.0045.000000T0000Z-090820T2045Z/
ROSS OH-HOCKING OH-PICKAWAY OH-
429 PM EDT THU AUG 20 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHEASTERN PICKAWAY...SOUTHWESTERN HOCKING AND EASTERN ROSS
COUNTIES...
AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED FOUR MILES NORTH OF CHILLICOTHE...MOVING
EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
KINGSTON.
IN ADDITION...HALLSVILLE...WHISLER...LAURELVILLE AND ADELPHI ARE NEAR
THE PATH OF THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.
&&
LAT...LON 3935 8266 3935 8269 3936 8274 3933 8301
3946 8301 3955 8275 3955 8274
TIME...MOT...LOC 2028Z 252DEG 28KT 3938 8292
$$
HATZOSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:01 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 20, 2:01 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 201 PM EDT THU AUG 20 2009 .SYNOPSIS... AN UPPER LEVEL LOW IN THE GREAT LAKES WILL SEE MID LEVEL DISTURBANCES ROTATE AROUND IT THROUGH THE OHIO VALLEY TODAY AND TONIGHT. THE LOW TRACKS NORTHEAST AND OUT OF THE AREA LATE TONIGHT. A SURFACE COLD FRONT WILL CROSS THE OHIO VALLEY FROM NORTHWEST TO SOUTHEAST ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... REMNANTS FROM OVERNIGHT CONVECTION CONTINUING TO WEAKEN AS IT PUSHES EAST ACROSS OUR AREA THIS MORNING. HOWEVER...A FAIR AMOUNT OF CLOUD COVER ASSOCIATED WITH IT HAS ALSO OVERSPREAD THE AREA. THE EXCEPTION AT THIS POINT IS ACROSS OUR SOUTHEAST WHERE SATELLITE IMAGES ARE INDICATING A SIGNIFICANT AREA OF CLEAR SKIES. AS A RESULT...WOULD NOT BE SURPRISED TO SEE A LITTLE BIT OF RE-INTENSIFICATION IN THE SHOWERS AND THUNDERSTORMS AS THEY MOVE INTO OUR SOUTHEAST THROUGH EARLY AFTERNOON. BIG QUESTION WILL THEN BE WHETHER OR NOT WE WILL BE ABLE TO DESTABILIZE LATER THIS AFTERNOON AS WE LOSE SOME OF THE CLOUDS FROM CURRENT CONVENTION ACROSS THE AREA. EVEN IF THIS HAPPENS THOUGH...THINK BEST CHANCE FOR ANY REDEVELOPMENT WILL BE MORE TOWARD THIS EVENING. WILL THEREFORE TRIM BACK POPS SOME FOR THE TODAY PERIOD...PARTICULARLY IN THE GRIDS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... THERE SHOULD BE AN ACTIVE SYSTEM WORKING NORTHEAST INTO THE REGION OVERNIGHT...RIDING ALONG THE SW- NE ORIENTED COLD FRONT. MID LEVEL S/W WILL BE THE PREVAILING INDICATOR OF THE STRONG STORMS...BUT THE GFS HAS BEEN INDICATING A SURFACE CIRCULATION UNDERNEATH THE UPPER S/W. IT QUICKLY EXITS NORTHEAST THIS AFTERNOON WITH RELATIVELY DRY AIR BEHIND IT BY THE LATE DAY AND EARLY EVENING. COLD AIR DOES NOT REALLY MAKE IT INTO THE CWA UNTIL OVERNIGHT FRIDAY...AND COULD SPARK SOME INSTABILITY SHOWERS ON SATURDAY AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH. ANY ACTIVITY HERE SHOULD BE VERY LIGHT AND SCATTERED IN NATURE. TEMPS WILL SEE A SLIGHT REBOUND ON SUNDAY AS THE HIGH SETTLES OVER THE REGION AND SUNSHINE SHOULD BE ABUNDANT. PREVIOUS FORECAST TEMPS AND LATEST GUIDANCE WERE CLOSE TO ONE ANOTHER AND FIT IN WITH CURRENT THOUGHTS OF UPCOMING SYSTEMS. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... A COLD FRONT WILL BE CROSSING THE CWA EARLY ON FRI WITH AN UPPER LEVEL LOW CENTERED NORTH OF THE GREAT LAKES. THE 12Z RUNS OF THE NAM12/GFS ARE TRENDING SLIGHTLY SLOWER WITH FROPA ON FRI...THUS HAVE SLOWED THE PROGRESSION OF LIKELY POPS A FEW HRS AT THE BEGINNING EARLY FRIDAY. WITH GFS ENSEMBLE AND ECMWF IN FAIRLY GOOD AGREEMENT...FCST IS PRIMARILY BASED OFF THE GFS. BEHIND THE FRONT...HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY. WITH AN H5 TROF CROSSING THE CWA SAT AFTN...SCHC POPS WERE ADDED ACROSS THE SERN TWO THIRDS OF THE CWA. THE CWA WILL BE IN A NNWRLY FLOW BY SUNDAY ON THE ERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE CNTRL CONUS. RIDGING WILL BUILD IN FROM THE WEST EARLY NEXT WEEK...ALLOWING FOR DRY AND WARM CONDITIONS TO CONTINUE INTO THE MIDDLE OF NEXT WEEK. A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED ACROSS THE MID-ATLANTIC BY TUESDAY...WITH MORE OF A SRLY FLOW BECOMING DOMINANT AT THE SFC. FOR TEMPS...CLOUD COVERAGE AND WEAK CAA BEHIND THE FRONT WILL LIMIT HIGH TEMPS ON FRI TO THE U70S TO L80S. AS THE H5 TROF MOVES EAST OF THE OH VLY...THE OH VLY WILL MOVE INTO MORE OF A NWRLY FLOW...WITH HIGHS IN THE MID TO UPPER 70S ON SATURDAY...WITH A FEW LOCATIONS WARMING INTO THE L80S ACROSS NRN KY AND SW OH ON SUN. AS THE HIGH MOVES EAST OF THE AREA...TEMPS WILL BECOME PROGRESSIVELY WARMER NEXT WEEK...IN THE LOW TO MID 80S ON TUES AND WED. OVERNIGHT LOWS WILL BE COOLER THIS WEEKEND WITH DRIER AIR BUILDING IN AND ALLOW FOR DECENT RADIATIONAL COOLING...WITH LOWS IN THE MID TO UPPER 50S FRI NIGHT INTO MON NIGHT. WITH A SRLY FLOW BY MID-WEEK...LOWS WILL BE IN THE LOWER TO MID 60S TUES AND WED NIGHT. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ISOLATED THUNDERSTORMS BEGINNING TO REDEVELOP ACROSS PARTS OF THE AREA EARLY THIS AFTERNOON. AS WE CONTINUE TO DESTABILIZE...COVERAGE SHOULD BECOME MORE WIDESPREAD THROUGH LATE AFTERNOON INTO EARLY EVENING SO WILL ALLOW FOR A TEMPO TSRA DURING THAT TIME FRAME. WE COULD THEN SEE A BIT OF A LULL IN PCPN THROUGH THE REST OF THE EVENING BUT PCPN SHOULD THEN FILL BACK IN AS ACTUAL FRONT MOVES IN OVERNIGHT. THERE IS STILL SOME LINGERING INSTABILITY OVERNIGHT SO A FEW THUNDERSTORMS WILL STILL BE POSSIBLE. WILL JUST COVER THAT THREAT WITH A CB FOR LATER TONIGHT. WIDESPREAD PCPN SHOULD THEN TAPER OFF LATE TONIGHT INTO FRIDAY MORNING FROM THE NORTHWEST. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...WOODRUM AVIATION...JGL
Hazardous weather outlook, Aug 20, 2:43 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 243 PM EDT THU AUG 20 2009 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060- 061-070-077-211845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY- BUTLER-HAMILTON- 243 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-211845- BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 243 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Special weather statement, Aug 20, 1:10 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 110 PM EDT THU AUG 20 2009 OHZ073-081-082-088-201800- ROSS OH-PIKE OH-SCIOTO OH-ADAMS OH- 110 PM EDT THU AUG 20 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...NORTHWESTERN SCIOTO...PIKE AND SOUTHEASTERN ROSS COUNTIES THROUGH 200 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR PEEBLES...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND VERY HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... KINCAID SPRINGS...LUCASVILLE...PIKE LAKE...PIKETON AND WAVERLY. IN ADDITION...SMOKY CORNERS...OTWAY...RARDEN...LOMBARDSVILLE...POPLAR GROVE...MCDERMOTT...BEAR CREEK AND ELM GROVE ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:11 PM EDT | Areal Flood Advisory | ILN | Clark, Greene, Miami, Montgomery | 3 hr |
| Aug 19, 8:27 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 33 min |
| Aug 19, 8:38 PM EDT | Areal Flood Advisory | ILN | Logan, Shelby | 3 hr |
| Aug 19, 9:23 PM EDT | Areal Flood Advisory | ILN | Delaware, Logan, Union | 3 hr |
| Aug 20, 1:41 PM EDT | Severe Thunderstorm Warning | ILN | Pike, Ross, Scioto | 31 min |
| Aug 20, 4:29 PM EDT | Tornado Warning | ILN | Fayette, Pickaway, Ross | 46 min |
| Aug 20, 4:39 PM EDT | Tornado Warning | ILN | Hocking, Pickaway, Ross | 36 min |
| Aug 20, 5:04 PM EDT | Tornado Warning | ILN | Hocking | 26 min |
Nearby
Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.